Patches containing the prescription painkiller fentanyl have been recalled because of a flaw that could cause patients or caregivers to overdose on the potent drug inside. Sold in the United States under the brand name Duragesic and generically by Sandoz Inc. Some of the patches may have a cut in the lining of the internal reservoir where the drug is stored in gel form. If the fentanyl gel leaks into the drug’s packaging, it could cause a patient or caregiver to come into direct contact with this powerful “opioid” drug. This could result in difficulty breathing and a potentially fatal overdose.
If this reservoir is cut, it can be seen when the foil pouch containing an individual patch is opened. Damaged patches should be flushed down the toilet and not handled. Skin that has been exposed to the gel should be thoroughly rinsed with water, but not washed with soap. (While the patches should be flushed down the toilet, you should keep the packaging and/or make a note the brand name, lot number, and expiration date of the defective patches). Please use extreme caution handling the packaging.
The FDA has also put out the following a special warning about misusing this powerful drug. This was because the drug is intended for people with “chronic pain” who are used to taking narcotics, such as cancer patients, and can cause trouble breathing in people not used to this family of painkillers. Yet there have been a number of reported cases where doctors have prescribed the drug for headaches or post-surgical pain.
If you or someone you know has been harmed as a result of using the fentanyl patch, it is important that you contact an attorney who handles pharmaceutical or medical malpractice cases immediately.